Alert archive / South Carolina / River Flood Advisories in 2009

River Flood Advisory 15, NWS Columbia, SC

December 9, 2009Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Dec 9, 2009, 11:01 AM EST for Lexington County, Richland County, South Carolina. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 11:01 AM EST (16:01 UTC)
Expired
Dec 11, 2009, 10:56 AM EST
In force
48 hr
Issued by
NWS Columbia, SC

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 15.96 ft at Dec 11, 2009, 3:00 AM EST.

actionminormoderate51015202512/0912/1012/1112/12
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Dec 9, 10:19 AM EST, 42 minutes earlier.

Area forecast discussion, Dec 9, 10:19 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1019 AM EST WED DEC 9 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. WINDY
CONDITIONS WILL BE ASSOCIATED WITH THIS FRONT. DRY HIGH PRESSURE
BEHIND THE FRONT WILL DOMINATE TONIGHT THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
THE LAST OF THE SHOWERS ARE MOVING EAST OF THE MIDLANDS LATE THIS
MORNING. ALTHOUGH THERE IS SOME CLEARING OF CLOUDS FROM THE WEST, WILL
CONTINUE WITH PARTLY SUNNY FOR THE AFTERNOON UNTIL DRIER AIR
BEGINS TO MOVE IN. STILL EXPECT WINDS TO INCREASE FOR THE AFTERNOON.
THE NAM INDICATES GUSTS OF 35 TO 40 KNOTS MAY MIX TO THE SURFACE
WHICH IS NEAR THE WIND ADVISORY CRITERIA. THE WIND PLUS SATURATED
SOIL MAY RESULT IN A FEW DOWNED TREES. THE WIND ADVISORY WILL
CONTINUE IN EFFECT UNTIL UNTIL 6 PM.

TEMPERATURES ALREADY IN THE MID 60S SOUTH TO MID 50S NORTH. KEPT
AFTERNOON HIGHS IN THE UPPER 60S TO MID 70S.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DRY HIGH PRESSURE BEHIND THE COLD FRONT SHOULD DOMINATE TONIGHT
THROUGH THURSDAY NIGHT. LIGHT WIND AND STRONG RADIATIONAL COOLING
SUPPORTS COLD TEMPERATURES THURSDAY NIGHT. THE NAM AND GFS MOS SHOW
LOWS IN THE MID TO UPPER 20S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE DRY RIDGE SHOULD CONTINUE TO DOMINATE FRIDAY. THE GFS SHOWS WEAK
ISENTROPIC LIFT AND INCREASING MOISTURE IN THE SOUTH PART FRIDAY
NIGHT. BASED ON THE DRY AIR MASS THAT SHOULD BE IN PLACE AT THE TIME
AND THE EVAPORATIVE COOLING POTENTIAL THERE WILL BE A POSSIBILITY OF
SLEET. HOWEVER...THE ECMWF KEEPS DEEPER MOISTURE SUPPRESSED FARTHER
SOUTH AND KEEPS THE ENTIRE FORECAST AREA DRY THROUGH FRIDAY NIGHT.
THE GFS ENSEMBLES SHOW HIGH SPREAD. BASED ON THE UNCERTAINTY AND
MARGINAL TEMPERATURES BELIEVE THE BEST FORECAST FOR NOW IS A SMALL
CHANCE OF RAIN IN THE SOUTH PART FRIDAY NIGHT. THE GFS SHOWS THE
MOISTURE SPREADING FARTHER NORTHWARD SATURDAY. THE ECMWF STILL APPEARS
TOO KEEP DEEPER MOISTURE SUPPRESSED FARTHER SOUTH. PLAN TO FORECAST
A CHANCE OF PRECIPITATION AREA-WIDE SATURDAY. BASED ON THE EVAPORATIVE
COOLING POTENTIAL AT THE START OF THE EVENT...SLEET APPEARS
POSSIBLE MAINLY IN THE NORTH PART. UNCERTAINTY REMAINS HIGH DURING
THE REST OF THE PERIOD. THE GFS SHOWS DRYING MONDAY...BUT A QUICK
RETURN OF MOISTURE FOR TUESDAY. THE GFS ENSEMBLES CONTINUE TO
INDICATE HIGH SPREAD.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
SOUTHERLY WINDS LESS THAN 10 KNOTS EXPECTED TO INCREASE THIS
AFTERNOON. WINDS COULD GUST TO 40-50 KT IN SOME LOCATIONS AFTER
16Z. VFR VSBYS AND CIGS EXPECTED THROUGH THE TAF PERIOD. A COLD
FRONT WILL CROSS THE AREA THIS AFTERNOON. WINDS WILL SUBSIDE
AFTER 00Z THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.

EXTENDED AVIATION OUTLOOK...ANOTHER SYSTEM WILL BE
APPROACHING/EFFECT THE AREA FRIDAY NIGHT/SAT WITH POSSIBLE IFR
CEILINGS/VSBYS FOR FRIDAY NIGHT/SAT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...JL
LONG TERM...JL
AVIATION...10
Hazardous weather outlook, Dec 9, 9:49 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
949 AM EST WED DEC 9 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
949 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WARNING FOR CLARENDON COUNTY AROUND LAKE MARION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOOD WARNING CONTINUE FOR CLARENDON COUNTY AROUND LAKE MARION.

A LOW PRESSURE SYSTEM WILL DEVELOP IN THE GULF OF MEXICO ON
SATURDAY AND MOVE OFF THE CAROLINA COAST SATURDAY NIGHT. THIS
SYSTEM MAY BRING A CHANCE OF SOME BRIEF WINTRY PRECIPITATION TO
THE AREA FOR SATURDAY...BEFORE CHANGING TO ALL RAIN LATER IN THE
DAY. FOR NOW...THE MOST LIKELY SCENARIO WOULD BE RAIN MIXED WITH
SOME SLEET ON SATURDAY...CHANGING TO ALL RAIN BY SATURDAY NIGHT.
NO SLEET ACCUMULATION IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 9, 7:08 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
708 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
12/09/2009                   RICHMOND           GA   LAW ENFORCEMENT

            TREES DOWN MANY LOCATIONS IN RICHMOND COUNTY.

&&

LINTON
Local storm report, Dec 9, 7:10 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
710 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     WINNSBORO               34.38N 81.09W
12/09/2009                   FAIRFIELD          SC   LAW ENFORCEMENT

            WIDESPREAD TREES DONW IN COUNTY...ESPECIALLY IN THE NORTH
            PART

&&

LINTON
Local storm report, Dec 9, 7:22 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     TSTM WND DMG     LANCASTER               34.72N 80.78W
12/09/2009                   LANCASTER          SC   LAW ENFORCEMENT

            MANY TREES DOWN IN COUNTY

&&

LINTON
Local storm report, Dec 9, 7:34 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     2 NE LEXINGTON          34.01N 81.20W
12/09/2009                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN NEAR INTERSECTION OF HIGHWAY 378 AND MINERAL
            SPRINGS ROAD

&&

LINTON
Local storm report, Dec 9, 7:44 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
744 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     COLUMBIA                34.04N 80.89W
12/09/2009                   RICHLAND           SC   LAW ENFORCEMENT

            POWER LINES DOWN ON BROAD RIVER ROAD

&&

LINTON
Special weather statement, Dec 9, 8:49 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
849 AM EST WED DEC 9 2009

SCZ036-038-091445-
CLARENDON-ORANGEBURG-
849 AM EST WED DEC 9 2009

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON AND ORANGEBURG
COUNTIES...

AT 847 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SUMMERTON...OR 12 MILES
SOUTH OF MANNING...MOVING EAST AT 45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

MC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:21 AM ESTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more15 hr
Dec 9, 3:55 AM ESTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more2 hr
Dec 9, 4:09 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Dec 9, 5:29 AM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick76 min
Dec 9, 5:37 AM ESTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda68 min
Dec 9, 5:47 AM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick73 min
Dec 9, 5:57 AM ESTTornado WarningCAEFairfield, Newberry48 min
Dec 9, 6:19 AM ESTSevere Thunderstorm WarningCAEAiken56 min
Dec 9, 6:24 AM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster66 min
Dec 9, 6:34 AM ESTSevere Thunderstorm WarningCAEChesterfield41 min
Dec 9, 6:39 AM ESTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Lexington, Richland, Sumter66 min
Dec 9, 7:03 AM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Orangeburg57 min
Dec 9, 7:52 AM ESTSevere Thunderstorm WarningCAELee, Sumter23 min
Dec 9, 8:04 AM ESTFlash Flood WarningCAERichland36 min
Dec 9, 9:36 AM ESTAreal Flood WarningCAEClarendon6 days
Dec 9, 11:06 AM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda48 hr
Dec 9, 3:32 PM ESTRiver Flood WarningCAECalhoun, Richland3 days

Nearby

River Flood Advisories in South Carolina, 2009Every river flood advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.